Missouri, 2017

Tornadoes and Flash Flooding in Missouri, June 28 to 29, 2017

June 28 to 29, 2017 · NWS EAX · 32 events in 9 counties and zones

On the evening of June 28 a complex of supercell thunderstorms moved into northern Missouri, producing widespread large hail and damaging winds, mainly north of Interstate 70. These storms also produced at least 3 tornadoes, all north of Highway 36.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the evening of June 28 a complex of supercell thunderstorms moved into northern Missouri, producing widespread large hail and damaging winds, mainly north of Interstate 70. These storms also produced at least 3 tornadoes, all north of Highway 36. The strongest damage was located in Harrison County where some low-end EF-1 damage to a residence occurred. Otherwise, the damage was confined to tree damage to rural parts of Harrison, Gentry, and Nodaway Counties. Heavy rain and slow movement of the complex contributed to some flash flooding across northern Missouri. There were no known injuries with this evening's event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 28, 2:12 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 28, 2:12 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
312 PM CDT Wed Jun 28 2017

.Discussion...
Issued at 310 PM CDT WED JUN 28 2017

Deepening surface trough over the western High Plains has made for a
tight surface pressure gradient over the Central Plains and the Mid-
Lower Missouri River Valley. Gusty southerly winds have responded
through the day to the tightening gradient and have persisted in the
20 to 30 mph range, with gusts approaching 40 mph. This has caused a
nice moistening of the lower atmosphere over northern Missouri and
southern Iowa, and primed the area for robust convective development
later this evening, likely in the next hour or two. Visible
satellite imagery indicates some agitated and deepening cumulus in
the vicinity of a subtle boundary characterized by surface wind
shift of around 20-30 degrees in southern Iowa and northern
Missouri. Hi-res models indicate scattered to numerous thunderstorms
oriented SW to NE through northern Missouri and southern/central
Iowa later this afternoon and this evening. Despite surface winds
being a bit veered (south/southwest) good veering-with-height
through 500 mb where flow is out of the west/northwest around 50 kts
is creating a wind profile conducive to high shear. The
aforementioned warm/moist surface, beneath fairly steep low/mid
level lapse rates is yielding ML CAPE values in the 3000 to 3500
J/kg range. Deep layer shear values approaching 40 kts across the
area will combine with the high instability to bring an environment
conducive to supercellular development. Initial development should
be semi-discrete, but due to storm coverage, interference could
diminish tornado concerns and on a larger scale perhaps the overall
organization of any storm that forms. Expect upgrowth to a MCS,
which will bring more of a wind threat and heavy rain threat to
northern Missouri. In the meantime, with semi-discrete convection
all hazards would be possible with large hail and strong winds being
the primary concerns. One thing to consider with this event would be
the potential for some mesovortex tornadoes after sunset across the
area. Significant Tornado Parameter will max out in the 3 to 5
range, and that's being driven by 0-1 SRH values remaining in the
200 to 300 m2/s2 range after dark. Even with upscale growth there
will still be ample low level shear to produce an embedded tornado
or two within the MCS activity.

By Friday morning the bulk of the activity will be off to the east,
but another round of thunderstorms will be possible later in the
morning hours as a shortwave trough glides through the area. These
morning showers should be subsevere, but an isolated severe
hailstone could form with this activity. That will then set the
stage for another round of severe thunderstorms on Friday, generally
along a boundary which will set up in northeast Kansas and southeast
Nebraska. Once again, given good instability and shear parameters on
Thursday afternoon severe storms should form in the afternoon with
all hazards possible once again, mainly large hail and damaging
winds. These storms should be a little further south than the round
on Wednesday, which will put the KC Metro area in play for some of
the stronger storms. The best chance for widespread severe storms
will be late in the evening and overnight Thursday once the cold
front pushes through the area. Expect this activity to be more of a
wind and hydro threat to the KC Metro and areas of Missouri south of
the Missouri River through early Friday morning.

The early part of the weekend should be fairly calm and cooler, or
at least drier as the area comes under the influence of the surface
ridge that noses in Friday night. Through the rest of the weekend
and into early next week there will be off-and-on chances for
showers and thunderstorms across the area as the mid level flow
remains zonal and active and the lower levels reload with warm and
moist air. By mid week large scale ridging will dominate the
upstream region, which will cause temperatures to be on the increase
through mid week.

&&

.Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1219 PM CDT WED JUN 28 2017

Gusty winds will continue through the day before gradually
tapering off through the evening hours. Some scattered
thunderstorms will form across northeast Kansas and northern
Missouri. These storms should remain well north of the
KMKC/KMCI/KIXD terminals, but could impact KSTJ in the 22z to 01z
time frame. Another round of thunderstorms is possible early to
mid morning on Thursday. This round would be more likely to impact
the terminals, but confidence in timing/location is still on the
low to medium side.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Leighton
Aviation...Leighton
Hazardous weather outlook, Jun 28, 3:51 AM CST, 12 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
451 AM CDT Wed Jun 28 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-291000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
451 AM CDT Wed Jun 28 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Thunderstorms will be possible across northeastern Kansas and
 northern missouri this morning however, these storms are not
 expected to be severe.

 If skies can clear out late this afternoon/evening across northern
 Missouri, severe storms capable of producing large hail, damaging
 winds and even a isolated tornado will be possible.

 The main round of storms is expected to affect the area tonight into
 the overnight hours as a line of storms drops south out of Iowa into
 northern Missouri and northeastern Kansas. the main threat with
 this round of storms will be for severe winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Severe storms will again be possible on Thursday across the entire
 outlook area. Strong damaging winds,large hail and even a isolated
 tornado will be possible.

 In addition, localized heavy rain will also be possible this
 afternoon through Friday. The heaviest rains are expected to fall
 over northern Missouri where 3 to 5 inches of rain will be
 possible. This may result in localized flash flooding as well as
 river and stream flooding.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jun 28, 3:18 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
418 PM CDT WED JUN 28 2017

MOZ002-282145-
Nodaway MO-
418 PM CDT WED JUN 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NODAWAY COUNTY UNTIL
445 PM CDT...

At 417 PM CDT, Doppler radar was tracking a strong thunderstorm over
Braddyville, or 17 miles northwest of Maryville, moving northeast at
45 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Clearmont, Elmo and Braddyville.

A tornado watch remains in effect until 1000 PM CDT for northwestern
Missouri.

LAT...LON 4058 9491 4057 9482 4048 9510 4058 9517
TIME...MOT...LOC 2117Z 240DEG 40KT 4055 9506

Blair

The radar

The Omaha radar (KOAX), 165 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

10 hail, 10 thunderstorm wind, 5 flash flood, 4 tornado, 3 flood. Local standard time, as filed.

Hail, Nodaway

When
June 28, 4:45 PM CST to 4:49 PM CST
Where
Nodaway County, 2.32 mi SSE of Pickering
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
40.420, -94.810

Thunderstorm Wind, Worth

When
June 28, 5:32 PM CST to 5:35 PM CST
Where
Worth County, 2.97 mi ENE of Worth
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.420, -94.400

Power poles were snapped near Worth.

Hail, Worth

When
June 28, 5:35 PM CST to 5:36 PM CST
Where
Worth County, 3.18 mi NNW of Worth
Measured
1 in hail
Reported by
Public
Coordinates
40.440, -94.480

Hail, Worth

When
June 28, 5:45 PM CST to 5:48 PM CST
Where
Worth County, 2.07 mi N of Denver
Measured
1.75 in hail
Reported by
State Official
Coordinates
40.430, -94.330

Thunderstorm Wind, Gentry

When
June 28, 5:45 PM CST to 5:48 PM CST
Where
Gentry County, 0.69 mi S of Pinhook
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.290, -94.330

Heavy damage to outbuildings was reported.

Tornado, Gentry

When
June 28, 5:48 PM CST to 5:57 PM CST
Where
Gentry County, 0.97 mi S of Pinhook to 4.38 mi SE of Lone Star
Rating
EF0
Path length
6.06 mi
Path width
75 yd
Continued into
Harrison, Mo (EAX)
Reported by
Emergency Manager
Coordinates
40.286, -94.331

A weak tornado formed in eastern Gentry County, then moved into Harrison County where it ultimately did some EF-1 damage to some structures in rural Harrison County. The extent of the damage in Gentry County was limited to tree damage in rural areas.

Tornado, Harrison

When
June 28, 5:57 PM CST to 6:14 PM CST
Where
Harrison County, 1.14 mi NW of New Hampton to 2.61 mi S of Bethany
Rating
EF1
Path length
10.31 mi
Path width
75 yd
Reported by
Emergency Manager
Coordinates
40.282, -94.216

This tornado is a continuation of the tornado that moved out of Gentry County. This tornado moved through mainly rural parts of Harrison County, where it produced mostly damage to trees. There was a structure west of Bethany that sustained some EF-1 damage. Otherwise the damage was EF-0 with this tornado across the county.

Hail, Atchison

When
June 28, 6:05 PM CST to 6:06 PM CST
Where
Atchison County, 0.69 mi N of Tarkio
Measured
1 in hail
Reported by
Public
Coordinates
40.440, -95.380

Hail, Atchison

When
June 28, 6:12 PM CST to 6:16 PM CST
Where
Atchison County, 0.69 mi N of Tarkio
Measured
1.75 in hail
Reported by
Public
Coordinates
40.440, -95.380

Thunderstorm Wind, Harrison

When
June 28, 6:50 PM CST to 6:52 PM CST
Where
Harrison County, 3.61 mi NNW of Mitchellville
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
40.270, -94.100

A storm chaser reported a 60 mph wind gust.

Thunderstorm Wind, Grundy

When
June 28, 7:00 PM CST to 7:03 PM CST
Where
Grundy County, Spickard
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.250, -93.600

Numerous large trees were down between Mill Grove and Tindall.

Hail, Grundy

When
June 28, 7:01 PM CST to 7:03 PM CST
Where
Grundy County, 0.53 mi E of Spickard
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.250, -93.590

Thunderstorm Wind, Putnam

When
June 28, 7:04 PM CST to 7:08 PM CST
Where
Putnam County, Unionville
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
40.480, -93.000

A Missouri Mesonet station near Unionville recorded a 79 mph wind gust with thunderstorms moving through the area.

Hail, Grundy

When
June 28, 7:28 PM CST to 7:30 PM CST
Where
Grundy County, 0.87 mi SW of Tindall
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
40.160, -93.610

Tornado, Nodaway

When
June 28, 7:31 PM CST to 7:33 PM CST
Where
Nodaway County, 3.84 mi NW of Arkoe to 2.78 mi NW of Arkoe
Rating
EF0
Path length
1.31 mi
Path width
25 yd
Reported by
Emergency Manager
Coordinates
40.283, -94.889

A weak tornado formed near Maryville, but caused little to no damage outside of some tree damage in rural Nodaway County.

Tornado, Gentry

When
June 28, 7:50 PM CST to 7:52 PM CST
Where
Gentry County, 2.5 mi W of Stanberry to 1.07 mi W of Stanberry
Rating
EF0
Path length
1.44 mi
Path width
25 yd
Reported by
Emergency Manager
Coordinates
40.223, -94.597

A weak tornado formed in rural Gentry County, but produced little to no damage outside of some tree damage.

Flash Flood, Harrison

When
June 28, 8:10 PM CST to 10:10 PM CST
Where
Harrison County, 3.61 mi NNW of Bethany Mem Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.330, -94.020

Emergency Management reported 6 inches of water running over HWY 69 near Bethany.

Flash Flood, Harrison

When
June 28, 8:16 PM CST to 10:16 PM CST
Where
Harrison County, 2.47 mi E of Martinsville to 2.86 mi NE of Martinsville
Cause
Heavy Rain
Reported by
Public
Coordinates
40.334, -94.124

Highway FF south of Martinsville was impassible due to high water.

Hail, Daviess

When
June 28, 8:55 PM CST to 9:00 PM CST
Where
Daviess County, 0.87 mi NE of Coffey
Measured
2.5 in hail
Reported by
Fire Department/Rescue
Coordinates
40.110, -93.990

Thunderstorm Wind, Macon

When
June 28, 8:55 PM CST to 8:58 PM CST
Where
Macon County, 0.69 mi S of La Plata
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.020, -92.480

Numerous large trees were down near La Plata due to strong thunderstorm winds.

Thunderstorm Wind, Daviess

When
June 28, 8:55 PM CST to 8:57 PM CST
Where
Daviess County, 0.87 mi NE of Coffey
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.110, -93.990

Fire in Coffey reported 60 mph wind, concurrent with 2.5 inch hail.

Hail, Macon

When
June 28, 9:01 PM CST to 9:02 PM CST
Where
Macon County, 0.87 mi SW of La Plata
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
40.020, -92.490

Thunderstorm Wind, Macon

When
June 28, 9:20 PM CST to 9:23 PM CST
Where
Macon County, 0.87 mi SW of La Plata
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.020, -92.490

Multiple large trees were broken as a result of strong thunderstorm winds.

Hail, Nodaway

When
June 28, 9:28 PM CST
Where
Nodaway County, 1.26 mi ENE of Parnell
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.440, -94.610

Thunderstorm Wind, Daviess

When
June 28, 9:31 PM CST to 9:34 PM CST
Where
Daviess County, 3.8 mi ENE of Carlow
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.910, -93.790

Fire department near Lock Springs reported 60 mph wind.

Thunderstorm Wind, Grundy

When
June 28, 9:35 PM CST to 9:38 PM CST
Where
Grundy County, 0.53 mi E of Trenton
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.080, -93.610

There were several reports of trees and power poles down across Trenton.

Flash Flood, Nodaway

When
June 28, 10:07 PM CST to June 29, 3:07 AM CST
Where
Nodaway County, 3.68 mi NW of Elmo to 0.69 mi NNE of Gaynor
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.561, -95.165

A prolonged flash flooding event took place across much of Nodaway County on the evening of June 28. Numerous roads across the county were closed, and at least one water rescue was performed near Maryville. At one point a herd of cattle were reported floating across HWY 136. The current well-being of the cattle is unknown.

Flash Flood, Harrison

When
June 28, 10:11 PM CST to June 29, 12:11 AM CST
Where
Harrison County, 1.44 mi WNW of Bethany to 1.38 mi SW of Bethany
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.279, -94.055

There were reports of numerous flooded roadways in Bethany, as well as water entering the basement of Harrison County Community Hospital.

Flash Flood, Gentry

When
June 28, 11:27 PM CST to June 29, 1:27 AM CST
Where
Gentry County, 0.71 mi WSW of Albany Meml Arpt to 1.03 mi SSW of Albany Meml Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.244, -94.361

Several roads in Albany were flooded, including a closure of HWY 136 across the northside of town due to running water over the roadway.

Flood, Daviess

When
June 29, 3:57 AM CST to 9:57 AM CST
Where
Daviess County, 2.64 mi E of Coffey to 0.6 mi ESE of Coffey
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
40.100, -93.950

A vehicle ran off the roadway along HWY B when it encountered flooded roadway. He crashed the vehicle, but was rescued without injury.

Flood, Grundy

When
June 29, 9:30 AM CST to 3:30 PM CST
Where
Grundy County, 2.81 mi N of Coburn to 3.66 mi NNE of Coburn
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.020, -93.720

Highways W and WW were closed near Hickory Creek due to water over the roadway.

Flood, Nodaway

When
June 29, 9:30 AM CST to 3:30 PM CST
Where
Nodaway County, 3.35 mi SW of Conception Jct to 2.96 mi SW of Conception Jct
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.240, -94.750

Water was over Highway VV.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyThe tornado archive for Missouri, 2017Warnings in Missouri, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710647, 710662, 710648, 710649, 710663, 710677, 710679, 710650, 710651, 710670, 710664, 710652, 710671, 710654, 710674, 710675, 710614, 710615, 710656, 710665, 710672, 710658, 710668, 710659, 710673, 710669, 710617, 710622, 710627, 710642, 710643, 710646.